SIGN UP

Thyroid Medication And Stopping Smoking

Avatar Image
mazzywoo | 14:51 Wed 15th May 2013 | Body & Soul
9 Answers
Hi everyone
I stopped smoking 6 weeks ago and am feeling very pleased with myself. However, in the last couple of weeks, my anxiety levels have rocketed and I am also feeling low (waking at 3.00am and panic attacks too). I am on levothyroxine-100mcg per day for an underactive thyroid.
I have just read that it's possible that thyroid meds may need adjustment when someone stops smoking! I am going to have a chat with my GP next week but I am wondering if any other ABers have any experience of this.
Best wishes
Maz

Answers

1 to 9 of 9rss feed

Best Answer

No best answer has yet been selected by mazzywoo. Once a best answer has been selected, it will be shown here.

For more on marking an answer as the "Best Answer", please visit our FAQ.
Nope....never heard of that.
Congratulations on stopping, don't let ANYTHING con you into starting again. Some insomnia or anxiety, even if it continued (which is unlikely), would be a negligible price to pay for the years and years of extra life that you've just earned for yourself.
It sounds to me like a fairly extreme reaction to nicotine withdrawal but normal. Where did you read about needing your meds adjusting?
I haven't heard that stopping smoking can affect your thyroid but it's a good idea to have a chat with your doctor and maybe a blood test. I don't know when you last had a blood test to check your levels but it should be every year. I'm only on 75 mcgs and get checked every February, it hasn't changed for several years. Well done for quitting smoking you have a right to feel pleased with yourself. Your high anxiety levels and feelings of panic may be withdrawal symptoms, hang on in there.
Anxiety, feeling low and panic attacks are normal to quite a few people on quitting smoking. it's the body adjusting to the lack of nicotine. In fact, it's a bit like bereavment.
Never let any excuse make you pick up another cigarette, as later on you'd have to go through this all again. Well done.
Question Author
Thanks for the answers everyone. There's lots of info on the web about a link between thyroxine levels and smoking cessation. I agree that it could be withdrawal symptoms too but I reckon it's still worth having a chat with the doc.
Believe me, I have no intention of ever smoking again!!
Thanks again
Maz x
Just want to add my congratulations and encouragement in your progress in giving up smoking, mazzy. It can sometimes be a difficult process, but it is will worth the effort :)
Ditto to what bert and LG said. As an ex 30 a day smoker (some 21 years ago) I'll always encourage anyone who makes the effort and packs in.

Very well done, keep it up and I'm sure your GP will allay your concerns.
Well done on stopping smoking. The panic attacks will pass and then you will be in a constant state of euphoria. I am, it's wonderful.

1 to 9 of 9rss feed

Do you know the answer?

Thyroid Medication And Stopping Smoking

Answer Question >>

Related Questions

Sorry, we can't find any related questions. Try using the search bar at the top of the page to search for some keywords, or choose a topic and submit your own question.